Custom Search

News

Thursday 01 July 2004

Neuroleptic malignant syndrome associated with ziprasidone in an adolescent.

By: Leibold J, Patel V, Hasan RA.

Clin Ther 2004 Jul;26(7):1105-8

BACKGROUND: Neuroleptic malignant syndrome (NMS) is a rare but potentially fatal disorder characterized by fever, muscular rigidity, delirium, and autonomic instability. Although the classic presentation of NMS has been most commonly associated with the typical neuroleptic medications, sporadic cases in association with atypical neuroleptic medications have been reported. OBJECTIVE: We describe a case report of a pediatric patient with NMS associated with the use of the atypical antipsychotic medication ziprasidone hydrochloride. METHODS: After a MEDLINE search of relevant literature (key terms: atypical antipsychotic, ziprasidone, neuroleptic malignant syndrome, and NMS; years: 1995-2004), no reports of NMS in association with ziprasidone in the pediatric population were identified. RESULTS: The patient was a 15-year-old male adolescent with a history of schizoaffective disorder treated with ziprasidone capsules, 80 mg QD for 8 weeks prior to presentation. He was brought to the emergency department because the family noted that the child had a tactile fever; was rigid, diaphoretic, tremulous, and difficult to arouse; and had persistent urinary incontinence. The patient was admitted to the pediatric intensive care unit, where he remained rigid and unresponsive except for incoherent speech. He was treated for a presumptive diagnosis of NMS with IV dantrolene sodium (2 mg/kg q6h) to reduce the sequele of NMS; urinary alkalinization with sodium bicarbonate to maintain a urinary pH of 6.5 to 7.0; cardiac, pulse oximetry, and vital sign monitoring; and supportive care, including IV saline hydration. CONCLUSION: We present this case to alert physicians of the possibility of NMS in adolescent patients treated with ziprasidone.

Use of this site is subject to the following terms of use